Illinois, 2017

Tornadoes in Illinois, May 23, 2017

May 23, 2017 · NWS ILX · 2 events in 2 counties and zones

A weak boundary triggered scattered showers across central Illinois during the afternoon and evening of May 23rd. one just north of Maquon in Knox County and another near Assumption in Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak boundary triggered scattered showers across central Illinois during the afternoon and evening of May 23rd. Two brief landspout tornadoes occurred...one just north of Maquon in Knox County and another near Assumption in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 23, 2:01 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 2:01 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
301 PM CDT Tue May 23 2017

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 301 PM CDT Tue May 23 2017

An upper level system will continue to drop south into the TN
valley by tomorrow afternoon. With this cyclonic flow remaining
over the area tonight and tomorrow, scattered showers will
continue over the entire CWA the next 24-36hrs. Isolated
thunderstorms could be possible this evening, but lack of sunshine
this afternoon is keeping instability down. Tomorrow looks like a
better chance of isolated storms, but in the east during the early
afternoon and then the whole area for the late afternoon. Temps
remained on the cool side today and expect the same tomorrow given
the continued cloud cover and precip. So looking for highs
tomorrow only in the mid 60s. Overnight lows will drop into the
50s with the warmest temps of mid to upper 50s in east and
southeast IL.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 301 PM CDT Tue May 23 2017

As the upper level system begins to lift north into the OH valley,
the chance of precip across the CWA will diminish and push
eastward through Thursday. Isolated storms will be possible, but
precip will mostly be light rain and rain showers Wed night and
Thur. Temps will remain cool Wed night with Thur highs warming
slightly with west central IL reaching into the low to mid 70s.

There will be a break in the precip Thur night and early Fri
morning, but this will be short-lived as sfc wave begins to move
into the area Friday afternoon, bringing another around of showers
and thunderstorms to central and southeast IL. Then the low
pressure area of the system will move into central IL and across
the state Sat through Sun. Additional showers and storms will be
associated with this system Sat with things beginning to diminish
Sunday afternoon through evening. This unsettled pattern will
continue into Memorial Day but dry conditions are currently
expected Monday night into Tuesday.

Temps will finally warm back back up for the holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue May 23 2017

Rain continues to move through the area this afternoon and as it
does, cigs will drop to IFR at PIA and BMI...and MVFR at
SPI/DEC/CMI. Vis will also drop to around 4-5 miles when the
heaviest rain will occur. There could be a break in the precip
this evening...but will keep at least VCSH at all sites tonight.
The true break in the precip will come during the early morning
hours at all sites. However, some sites will still see IFR to MVFR
clouds through tomorrow. Winds will be light and variable most of
the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, May 23, 2:37 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
337 PM CDT Tue May 23 2017

ILZ027>031-036-037-040-041-047>050-241100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
337 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will continue through this evening:
however, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms are possible Wednesday, especially during
the afternoon and early evening hours. After a break on Thursday,
thunderstorms are also possible Friday into Monday.

Flooding on the Illinois River near Peoria will subside by
Thursday, but is expected to continue downstream for at least
several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-051>057-061-241100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
337 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will continue through this evening:
however, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms are possible Wednesday, especially during
the afternoon and early evening hours. After a break on Thursday,
thunderstorms are also possible Friday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-241100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
337 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will continue through this evening:
however, severe weather is not anticipated.

Minor flooding on the Little Wabash River near Clay City should
subside later today. Flooding will continue on the Wabash River.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY....

Scattered thunderstorms are possible Wednesday, especially during
the afternoon and early evening hours. After a break on Thursday,
thunderstorms are also possible Friday into Monday.

Flooding will continue for several more days along the Wabash
River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

In the hours before

Local storm report, May 23, 3:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     1 SSW BARTONVILLE       40.62N 89.67W
05/23/2017                   PEORIA             IL   911 CALL CENTER

            TRAINED SPOTTER REPORTED A COLD AIR FUNNEL SOUTH OF
            BARTONVILLE.

&&

AUTEN

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Christian

When
May 23, 3:30 PM CST to 3:31 PM CST
Where
Christian County, 1.28 mi WNW of Assumption to 1.2 mi NW of Assumption
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.530, -89.070

A landspout tornado briefly touched down in an open field at 4:30PM CDT. No damage occurred.

Tornado, Knox

When
May 23, 7:05 PM CST to 7:06 PM CST
Where
Knox County, 0.96 mi N of Maquon to 1 mi NNE of Maquon
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
40.814, -90.167

A landspout tornado briefly touched down in an open field at 8:05PM CDT. No damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695608, 695609.